Neurocognition and Subjective Experience Following Acute Doses of the Synthetic Cannabinoid JWH-018: Responders Versus Nonresponders
Introduction: Synthetic cannabinoid mixtures have been easily accessible for years, leading to the belief that these products were natural and harmless, which contributed to their popularity. Nevertheless, there are many reports of users ending up in hospital due to severe side effects such as tachycardia, aggression, and psychosis. Controlled studies on the effects of synthetic cannabinoids on human performance are lacking. In the present study, we assessed the safety pharmacology of the synthetic cannabinoid JWH-018 after acute administration.
Methods: Seventeen healthy cannabis-experienced participants took part in this placebo-controlled, crossover study. Participants inhaled the vapor of JWH-018 (doses ranged between 2 and 6.2 mg) and were subsequently monitored for 12 h, during which vital signs, cognitive performance, and subjective experience were measured. Subjective high scores showed that there is a large variability in the subjective experience of participants. Therefore, a mixed analysis of variance, with “Responder” (i.e., subjective high score >2) as a between-subjects factor and “Drug” as a within-subjects factor (placebo and JWH-018), was used.
Results: Serum concentrations of JWH-018 were significantly higher in the responders. Overall, JWH-018 increased heart rate within the first hour and significantly impaired critical tracking and memory performance. Responders to JWH-018 performed more poorly in tests measuring reaction time and showed increased levels of confusion, amnesia, dissociation, derealization, and depersonalization and increased drug liking after JWH-018.
Conclusion: JWH-018 administration produced large variability in drug concentrations and subjective experience. Fluctuations in drug delivery probably contributed to the variation in response. JWH-018’s impairing effects on cognition and subjective measures were mainly demonstrated in participants who experienced a subjective intoxication of the drug. Lack of control over drug delivery may increase the risk of overdosing in synthetic cannabinoid users.